Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 6, NWS Hastings, NE

May 16, 2004Howard County, Nebraska

NWS Hastings, NE issued this tornado warning at May 16, 2004, 6:53 PM CDT for Howard County, Nebraska. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2004, 6:53 PM CDT (23:53 UTC)
Expired
May 16, 2004, 7:30 PM CDT
In force
37 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Howard County, NE

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:08 PM CDTHAIL 22 N Farwell, NEEMERGENCY MANAGEMENT REPORTED LARGE HAIL COVERING THE GROUND.
May 16, 7:08 PM CDTTORNADO3 S Elba, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WFUS53 KGID 162353
TORGID
NEC093-170030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  HOWARD COUNTY IN CENTRAL NEBRASKA

* UNTIL 730 PM CDT

* AT 649 PM CDT...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS
  LOCATED 7 MILES WEST OF FARWELL...OR ABOUT 29 MILES NORTHWEST OF
  GRAND ISLAND...AND MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FARWELL AROUND 700 PM CDT...
  ELBA AROUND 715 PM CDT...
  COTESFIELD AROUND 720 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKLE SIZE HAIL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4128 9846 4110 9874 4128 9874 4139 9873
          4139 9830

$$
10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 2:32 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 16, 2:32 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
232 PM CDT SUN MAY 16 2004

.SHORT TERM...TONIGHT THRU TUE NIGHT. NO SIG CHANGES TO FCST. AT
SFC...RAPIDLY DEVELOPING LOW OVR SERN CO WITH WARM FRONT EXTENDING
FROM ERN CO THRU NWRN KS...E THRU SRN NE...THEN NORTHEAST INTO NERN
NE. COLD FRONT FROM SWRN MN SWWD THRU NRN NE...INTO ERN WY AND ON UP
TO SRN MT. WEAK DRYLINE FROM WRN NE INTO NERN CO AND ANOTHER
STRONGER DRYLINE FROM SERN CO LOW INTO ERN NM. CONVERGENT BOUNDARY
EXTENDS FROM WRN DAWSON COUNTY THRU NRN BUFFALO...SHERMAN AND HOWARD
COUNTIES...THEN ON UP NORTH.

WIND ADVISORY FOR ALL OF FA...WITH S WINDS INCREASING...BUT NOT
QUITE AT ADV LVL JUST YET. EXPECTING STRONGEST WINDS HOWEVER BETWEEN
3 AND 7 PM...SO STILL WAITING. OTHERWISE...AREA FROM SRN BORDERS OF
SHERMAN AND HOWARD COUNTIES MOST LIKELY AREA FOR POSSIBLE STORM
INTENSIFICATION THIS AFTERNOON WITH 60 DEW PTS...WEAKENING CAP...AND
BEST LL FORCING IN THIS AREA. OTHERWISE ONGOING CONVECTION ELEVATED
AT THE MOMENT. SPACE PICS HAVE LEAD SHORTWAVE JUST NOW OVR SERN WY
AND ERN CO. BETTER CHANCES FOR MORE WIDESPREAD TSRA ACTION WILL COME
LATER IN EVENING AS WAVE KICKS OVRHEAD. SCATTERED CLOUDS LEFT FROM
THIS MORNINGS ACTION HAS HELPED TO KEEP TEMPS A BIT COOLER...IN
ADDITION TO KEEPING THE LID ON THINGS A BIT LONGER WITH STABLE AREA
AT LOW LVLS...DESPITE EVER INCREASING INSTABILITY ALOFT. SO ISOLATED
TO SCATTERED CHANCES AROUND THRU REST OF AFTERNOON AND OVERNIGHT.

FOR MON AND TUE...CHANCES FOR THUNDERSTORM CONTINUE EACH DAY...WITH
SFC FRONT/BOUNDARY HANGING UP ONCE AGAIN ACROSS CWA MON...AND JUST
TO SOUTH OF FA ON TUE...SO CONTINUING CHANCES SEEM GOOD...AS QUICK
MOVING WAVES SKIRT THROUGH NEARLY ZONAL UPR LVL PATTERN. TEMPS ON
SEASONAL SIDE...AND JET HANGING OUT JUST TO NORTH OF AREA WILL KEEP
THINGS INTERESTING.

.LONG TERM...12Z WEDNESDAY TO SUNDAY...ONCE AGAIN THE CHANCE OF
PRECIPITATION IS THE MAIN CONCERN DURING THIS PORTION OF THE
FORECAST. SEVERAL WEAK SHORT WAVES MOVE ACROSS THE AREA ON SOUTHWEST
FLOW. STRONGEST WAVES ARE THURSDAY NIGHT AND SATURDAY NIGHT. FROM A
SURFACE STAND POINT...LOW PRESSURE DEVELOPS ALONG THE LEE OF THE
ROCKIES...MOVES EAST WITH A FRONTAL BOUNDARY TO THE EAST WHICH SINKS
SOUTH ACROSS THE FORECAST AREA BEFORE THE NEXT LOW PRESSURE DEVELOPS
ALONG THE LEE OF THE ROCKIES. THIS PATTERN REPEATS ITSELF DURING THE
FORECAT PERIOD. THE TIMING AND THE LOCATION OF THE SURFACE FRONT
WILL BE PART OF THE DEPENDANT FACTORS ON THUNDERSTORM CHANCES.

THE FIRST OCCASION OF THE FRONT MOVING ACROSS THE FORECAST AREA IS
WEDNESDAY NIGHT. WITH THE UPPER WAVE MOVING IN ALONG WITH IT...HAVE
A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SATURDAY NIGHT INTO
SUNDAY IS THE NEXT TIME THAT A FRONTAL BOUNDARY SINKS ACROSS THE
FORECAST AREA...COINSIDING WITH THE NEXT WAVE OF UPPER LEVEL
SUPPORT. IN BETWEEN...THERE IS ENOUGH MOISTURE AROUND THAT THE WEAK
UPPER LEVEL WAVES THAT MOVE THROUGH HAVE THE POTENTIAL TO PRODUCE
SOME SHOWERS...SO HAVE SLIGHT CHANCES FOR MOST OF THE AREA MUCH OF
THE PERIOD.

TEMPERATURES CAUSE SOME CONCERN DURING THE PERIOD. WITH CHANCES OF
PRECIPITATION AND SOME CLOUD COVER...TEMPERATURES WOULD TEND TO BE
LOWER. ON THE OTHER HAND...THERE WILL BE SOME SUN AND TEMPERATURES
AT 850MB ARE RELATIVELY WARM. HAVE OPTED TO GO SLIGHTLY ABOVE
GUIDANCE DUE TO THE POWER OF THE MID-MAY SUN AND RELATIVELY WARM AIR
AT 850MB.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY THIS EVENING SOUTH CENTRAL NE.
KS...WIND ADVISORY THIS EVENING NORTH CENTRAL KS.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

10/JCB
Hazardous weather outlook, May 16, 5:01 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT SUN MAY 16 2004

KSZ005-017-NEZ039>041-046>049-060>064-072>077-082-083-171200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FURNAS-GOSPER-GREELEY-HALL-
HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK-
ROOKS-SHERMAN-VALLEY-YORK-
501 PM CDT SUN MAY 16 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...
...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
EVENING. HAIL...STRONG WINDS AND ISOLATED TORNADOES ARE POSSIBLE
WITH THESE STORMS. A COLD FRONT WILL MOVE TO THE SOUTH THIS EVENING
AND WILL ENHANCE THUNDERSTORM DEVELOPMENT.

THUNDERSTORMS WILL MOVE TO THE EAST DURING THE NIGHT WITH THE THREAT
OF SEVERE WEATHER DIMINISHING LATE TONIGHT.

SOUTH WINDS AT 20 TO 35 MPH ARE POSSIBLE WITH GUSTS TO 45 MPH
THROUGH THE EVENING...DECREASING TO 10 TO 20 MPH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY
AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE
RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS.

THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT
IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF
THOSE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT TONIGHT.

KSZ006-007-018-019-NEZ084>087-171200-
FRANKLIN-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH-THAYER-WEBSTER-
501 PM CDT SUN MAY 16 2004

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT...

SOUTH WINDS AT 20 TO 35 MPH ARE POSSIBLE WITH GUSTS TO 45 MPH
THROUGH THE EVENING...DECREASING TO 10 TO 20 MPH AFTER MIDNIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AND
MOVE TO THE EAST. THESE THUNDERSTORMS WILL MOVE ACROSS THE AREA AS
A COLD FRONT MOVES TO THE SOUTH OVER THE AREA. THE MAIN THREAT FROM
THESE STORMS IS HAIL...GUSTY WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY
AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE
RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS.

THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT
IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF
THOSE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

JCB

In the hours before

Local storm report, May 16, 4:43 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 E LEXINGTON           40.78N 99.63W
05/16/2004  1.75 INCH        DAWSON             NE   PUBLIC

&&

LAWRENCE
Local storm report, May 16, 5:08 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 S SUMNER              40.94N 99.51W
05/16/2004  1.00 INCH        DAWSON             NE   PUBLIC

&&

LAWRENCE
Local storm report, May 16, 5:13 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             3 NW MILLER             40.96N 99.43W
05/16/2004  1.00 INCH        DAWSON             NE   PUBLIC

&&

LAWRENCE
Local storm report, May 16, 5:46 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 N ELBA                41.30N 98.57W
05/16/2004  0.75 INCH        HOWARD             NE   PUBLIC

&&

LAWRENCE
Local storm report, May 16, 6:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             LITCHFIELD              41.16N 99.15W
05/16/2004  0.88 INCH        SHERMAN            NE   TRAINED SPOTTER

&&

LAWRENCE
Local storm report, May 16, 6:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 E HAZARD              41.09N 99.06W
05/16/2004  0.75 INCH        SHERMAN            NE   TRAINED SPOTTER

&&

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:22 PM CDTSevere Thunderstorm WarningGIDGosper53 min
May 16, 3:49 PM CDTTornado WarningGIDGosper26 min
May 16, 4:14 PM CDTSevere Thunderstorm WarningGIDDawson61 min
May 16, 4:17 PM CDTTornado WarningGIDGosper13 min
May 16, 4:47 PM CDTTornado WarningGIDDawson28 min
May 16, 4:57 PM CDTSevere Thunderstorm WarningGIDBuffalo48 min
May 16, 5:15 PM CDTSevere Thunderstorm WarningGIDDawson45 min
May 16, 5:23 PM CDTSevere Thunderstorm WarningGIDHoward37 min
May 16, 5:37 PM CDTSevere Thunderstorm WarningGIDSherman53 min
May 16, 5:44 PM CDTSevere Thunderstorm WarningGIDBuffalo31 min
May 16, 5:52 PM CDTTornado WarningGIDBuffalo23 min
May 16, 6:22 PM CDTTornado WarningGIDSherman38 min
May 16, 6:56 PM CDTTornado WarningGIDSherman34 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.